Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS El Paso, TX

June 27, 2004Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 27, 2004, 3:43 PM MDT for Otero County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 3:43 PM MDT (21:43 UTC)
Expired
Jun 27, 2004, 4:15 PM MDT
In force
32 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WUUS54 KEPZ 272143
SVRELP
NMC035-272215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
341 PM MDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 415 PM MDT

* AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND         
SPOTTERS INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF  
CLOUDCROFT...OR ABOUT 21  MILES NORTHEAST OF ALAMOGORDO. THE STORM 
WAS NEARLY STATIONARY.


AT 340 PM MDT SPOTTERS NORTH OF CLOUDCROFT INDICATED PENNY SIZE HAIL 
WAS FALLING FROM THE STORM.  IN ADDTION TO THE HAIL...VERY HEAVY 
RAIN WAS FALLING WITH THE STORM.  RUNOFF FROM THESE RAINS COULD 
FLOOD NORMALLY DRY ARROYOS.



STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3291 10558 3308 10550 3310 10579 3290 10577

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:06 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 27, 12:06 PM MDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1206 PM MDT SUN JUN 27 2004

SYNOPSIS...
THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER THIS EVENING EAST OF THE
RIO GRANDE.  THUNDERSTORMS WILL MOVE OFF AREA MOUNTAINS EARLY THIS
EVENING...AND SOME STORMS MAY PRODUCE LARGE HAIL AND STRONG WINDS.
THE CHANCE FOR THUNDERSTORMS WILL REMAIN WITH US THROUGH THE MIDDLE
PART OF THE WEEK...BEFORE DRIER AIR WORKS INTO THE AREA FOR THE END
OF THE WEEK.  TEMPERATURES WILL BE BELOW NORMAL TO START THE
WEEK...BUT BY THE END OF THE WEEK TEMPERATURES WILL HAVE CREPT BACK
UP TOWARD NORMAL LEVELS.

DISCUSSION...
SEVERAL THINGS HAVE COME TOGETHER TODAY TO GIVE US A SLIGHT CHANCE
FOR SEVERE THUNDERSTORMS.  MOISTURE ACROSS THE REGION...THOUGH NOT
INCREDIBLE...IS SUFFICIENT.  AT THE SURFACE WELL HAVE ABUNDANT
SURFACE HEATING AND ALOFT BOTH THE ETA AND GFS ARE INDICATING THAT A
VORT MAX WILL DROP DOWN THE FRONT SIDE OF THE UPPER HIGH.  ALSO THE
12Z SOUNDING FROM EPZ HAS A PW APPROACHING ONE INCH AND A NICE
VEERING PROFILE IN THE WINDS.  NOT MUCH SPEED SHEAR IN THE WINDS BUT
THEY DO SWING AROUND NICELY FROM THE SOUTHEAST AT THE SURFACE ON
AROUND TO THE WEST ALOFT.  A COUPLE NEGATIVES NEED TO BE NOTED
THOUGH.  TEMPERATURES ARE RUNNING BELOW NORMAL FOR THIS TIME OF YEAR
SO IT WILL TAKE A LITTLE LONGER TO REACH THE CONVETIVE TEMPERATURES
IN THE LOWLANDS.  ALSO DESPITE WHAT THE ETA AND GFS INDICATE AS FAR
AS A VORT MAX THIS EVENING...I AM HARD PRESSED TO FIND ONE SHOWING UP
ON THE SATELLITE.  SPC IN NORMAN HAS PLACED THE EASTERN ZONES UNDER A
SLIGHT RISK...ILL BACK THAT A HAIR FURTHER TO THE WEST TO LINE UP
WITH THE RIO GRANDE.  STORMS WILL FORM OVER THE HIGHER TERRAIN TO THE
NORTH AND DROP TO THE SOUTH...STEERED BY THE WEAK UPPER FLOW ON THE
FRONT SIDE OF THE HIGH.  IVE UPPED THE POPS FOR MOST ZONES AND ILL
MENTION POSSIBLE SEVERE FOR ZONES EAST OF THE RIO GRANDE.

ON MONDAY AN EAST PUSH WILL ALLOW AN EXTRA INFLUX OF MOISTURE...RIGHT
NOW IT LOOKS LIKE WELL BE A LITTLE TO CLOUDY TO HIT THE CONVECTIVE
TEMP SO THE THUNDERSTORMS THAT DUE FORM WILL BE ISOLATED IN
NATURE...BUT TUESDAY LOOKS A LITTLE WARMER AND WITH THE MOISTURE IN
PLACE WE WILL SEE MORE SCATTERED THUNDERSTORMS.  FRIDAY THROUGH THE
WEEKEND THE MODELS DRY US OUT AS AN UPPER LOW THAT DROPS INTO
SOUTHERN CALIFORNIA SWINGS THE WINDS AROUND TO THE SOUTHWEST.  THE
MODELS HAVE CONTINUED TO SLOW DOWN THE TROF...SO IF THAT TREND
CONTINUES WE MADE NEED TO EXTEND THE SLIGHT POPS INTO FRIDAY AND THE
WEEKEND.

PRELIMINARY NUMBERS...

EL PASO               BB 068/089 069/090 069 43333
ALAMOGORDO            BB 063/088 064/089 064 43333
LAS CRUCES            BB 064/089 065/090 065 43333
CLOUDCROFT            BB 044/066 045/067 045 43333
TRUTH OR CONSEQUENCES BB 062/086 063/087 063 42222
SILVER CITY           BB 057/082 058/082 057 42222
DEMING                BB 062/089 063/090 063 22222
LORDSBURG             BB 062/090 063/090 063 21111
SIERRA BLANCA         BB 063/087 064/088 064 43333

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

15 BRICE
Hazardous weather outlook, Jun 27, 11:00 AM MDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT SUN JUN 27 2004

NMZ022>025-030>032-TXZ055-056-272300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...DEMING...EL PASO...LAS
CRUCES...LORDSBURG...SILVER CITY...TRUTH OR CONSEQUENCES
1100 AM MDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING
EAST OF THE RIO GRANDE.  THE BIGGEST THREAT WILL BE FOR STRONG GUSTY
WINDS AND LARGE HAIL.  STORMS ALSO WILL BE SLOW MOVING SO A FEW
ISOLATED LOCATIONS WILL RECEIVE EXCESSIVE RAINFALL LEADING TO SOME
FLOODING.  STORMS WILL BEGIN OVER THE HIGHER ELEVATIONS IN THE EARLY
AFTERNOON AND MOVE INTO THE LOWLANDS IN THE EVENING.

.DAYS TWO THROUGH SEVEN...
STORM CHANCES REMAIN OVER THE NEXT SEVERAL DAYS. SHOWER AND
THUNDERSTORM CHANCES INCREASE LATE MONDAY THROUGH TUESDAY AS ANOTHER
PUSH OF MOISTURE ENTERS THE REGION FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TO OUR
OFFICE VIA OUR 1-800 SPOTTER LINE.

In the hours before

Special weather statement, Jun 27, 11:35 AM MDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1135 AM MDT SUN JUN 27 2004

NMZ023>025-032-TXZ055-056-280300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA...
SOCORRO...SUNLAND PARK...TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1135 AM MDT SUN JUN 27 2004

...SEVERE WEATHER POSSIBLE EAST OF THE RIO GRANDE TODAY...

MOISTURE AT THE SURFACE WILL COMBINE WITH AFTERNOON HEATING AND
INSTABILITY ALOFT TO GIVE US SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EVENING.  SOME OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL...VERY STRONG WIND GUSTS AND HEAVY RAINFALL.  THUNDERSTORMS WILL
START FIRST OVER THE HIGHER TERRAIN OF SOUTHERN NEW MEXICO AND THEN
MOVE INTO THE LOWLANDS AS THE EVENING PROGRESSES.  STORMS WILL
GENERALLY MOVE FROM THE NORTH TO THE SOUTH.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED THIS AFTERNOON AND EVENING
STAY ALERT TO CHANGING WEATHER CONDITIONS.  IF THUNDERSTORMS APPROACH
YOUR AREA IMMEDIATELY SEEK SHELTER IN A STURDY BUILDING AND WAIT FOR
THE STORMS TO PASS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.